Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 85, NWS Des Moines, IA

May 8, 2023Kossuth County, Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2023, 7:17 PM CDT for Kossuth County, Palo Alto County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2023, 7:17 PM CDT (00:17 UTC)
Expired
May 8, 2023, 8:00 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Kossuth County, IA, Palo Alto County, IA

The radar

The Des Moines radar (KDMX), 174 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1918 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

925 
WUUS53 KDMX 090017
SVRDMX
IAC109-147-090100-
/O.NEW.KDMX.SV.W.0085.230509T0017Z-230509T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
717 PM CDT Mon May 8 2023

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  West central Kossuth County in north central Iowa...
  Eastern Palo Alto County in northwestern Iowa...

* Until 800 PM CDT.

* At 717 PM CDT, a severe thunderstorm was located near Five Island
  Lake, or near Emmetsburg, moving southeast at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Five Island Lake and Kearney State Park around 725 PM CDT.

Other locations in the path of this severe thunderstorm include
Cylinder, Rodman and Whittemore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4319 9480 4325 9466 4318 9432 4295 9453
TIME...MOT...LOC 0017Z 298DEG 19KT 4318 9470 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Hagenhoff
1 follow-up statement
806 
WWUS53 KDMX 090038
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
738 PM CDT Mon May 8 2023

IAC109-147-090100-
/O.CON.KDMX.SV.W.0085.000000T0000Z-230509T0100Z/
Kossuth IA-Palo Alto IA-
738 PM CDT Mon May 8 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WEST CENTRAL KOSSUTH AND EASTERN PALO ALTO COUNTIES...

At 737 PM CDT, a severe thunderstorm was located over Cylinder, or 5
miles east of Emmetsburg, moving southeast at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
  Rodman and Whittemore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4309 9469 4320 9453 4318 9432 4295 9453
TIME...MOT...LOC 0037Z 298DEG 19KT 4313 9457 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Hagenhoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:31 PM CDT, 46 minutes earlier.

Area forecast discussion, May 8, 6:31 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
631 PM CDT Mon May 8 2023

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Monday/
Issued at 236 PM CDT Mon May 8 2023

Key Messages:

-Isolated to scattered convection this evening north.
-Relatively quiet into Tuesday.
-Chances for convection from time to time Tuesday night into the
 weekend.  Severe potential appears low at this time.

Stratus lingered across a good portion of the forecast area this
morning but has become more cellular as daytime heating has
progressed. A few showers have developed in northeast Iowa along a
narrow convergence axis and these are likely to pose some limited
rain threat to the far northeast CWA over the next few hours.
Additional showers and convection is expected in the northwest where
weak convergence should lead to development by early evening.
Soundings are relatively dry near surface in this area which may
lead to gusty winds near this activity.  Modest CAPE may also lead
to some hail production with the strongest cells but in most cases
this is expected to remain sub-severe.  The activity is mostly
diurnally driven and is expected to fade by late evening with quiet
conditions the rest of the night.

A return to weak warm advection is expected on Tuesday although the
main push of moisture remains west of the state.  Relatively quiet
weather is anticipated for much of the day with some shower activity
grazing the far north associated with a weak shortwave passing
through the Dakotas and into Minnesota.  Guidance begins to vary a
bit more into Tuesday night with GFS and some CAMS, namely the HRRR
bringing an MCS across Nebraska on nose of low level jet across the
Plains.  This impinges on western Iowa by Wednesday morning with
decent rainfall.  The Euro and NAM remain farther west and much more
muted with the MCS development during the night with little impact
into Iowa on Wednesday morning. Ensembles appear to lie somewhere in
the middle and given the fickleness of convection, PoPs have gone
this middle road.

Thereafter, the upper flow consists of ridge across the central
US as an upper low moves from the southwest and into the Plains by
Saturday. Iowa remains in an area of persistent warm advection
along periods of modest moisture transport providing chances of
precipitation from time to time. With the proximity of the ridge,
the shear profile weakens in the soundings by midweek which should
limit the overall severe weather threat during this time.
Temperatures during the week are expected to remain at or above
normal as the upper ridging remains in place.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 628 PM CDT Mon May 8 2023

A few items of aviation interest this TAF period. Scattered
thunderstorms over northern Iowa could affect KFOD and KMCW this
evening. Then overnight, will need to watch for fog development
with low level humidity in place and light winds. &&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Cogil
AVIATION...DMD
Hazardous weather outlook, May 8, 2:29 PM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
229 PM CDT Mon May 8 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-091930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
229 PM CDT Mon May 8 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are possible in northern Iowa late this
afternoon into this evening. These storms are not expected to be
severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional thunderstorm chances are forecast Wednesday into next
weekend. However, the overall severe weather threat appears low
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Zogg

In the hours before

Special weather statement, May 8, 6:38 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Des Moines IA
638 PM CDT Mon May 8 2023

IAZ004>006-015-090145-
Emmet-Kossuth-Winnebago-Palo Alto-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, and Emmetsburg
638 PM CDT Mon May 8 2023

...Scattered Thunderstorms This Evening ...

What...Scattered thunderstorms with lightning, rain, gusty winds,
and possibly hail.

Where...Northwest Iowa.

When...Between now and 10 pm this evening.

Preparedness and Precautionary Actions...Take shelter indoors if a
storm approaches.

dmd

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:12 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth48 min
May 8, 7:56 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.